Byetta Linked to Fatal Cases of Necrotizing or Hemorrhagic PancreatitisAug 18, 2008 | Parker Waichman LLP
Byetta, a drug used to treat type 2 diabetes, has been linked to hemorrhagic or necrotizing pancreatitis, prompting the Food & Drug Administration (FDA) to issue a new warning about the side effect. The FDA first notified healthcare providers about Byetta's association with acute pancreatitis in October 2007, but since then, the agency has received six additional reports - two involving fatalities - of necrotizing or hemorrhagic pancreatitis linked to the drug.
Byetta is made by Amylin Pharmaceuticals Inc. The drug was approved by the FDA in 2005 to help type 2 diabetics better control blood sugar when other drugs were not adequate. The twice-daily injection is a synthetic form of a lizard hormone that boosts the production of insulin. Insulin is vital to controlling blood sugar levels.
Pancreatitis is an inflammation of the pancreas that can cause bleeding, tissue damage and infection. Severe cases of pancreatitis can lead to the release of toxins and enzymes into the blood stream that can injure the heart, lungs, kidneys or other organs. In some instances, acute pancreatitis can be fatal.
Last October, the FDA said that 30 people developed pancreatitis that was associated with the use of Byetta. Of those, 5 later suffered from kidney failure. Six patients experienced the onset or worsening of symptoms after their dosage of Byetta was increased from 5 milligrams twice daily to 10 milligrams twice daily. And according to the FDA, pancreatitis symptoms in 22 patients subsided or improved once they quit taking Byetta.
At that time, the FDA said that Amylin had agreed to include information about acute pancreatitis in the PRECAUTIONS section of the Byetta label, but that information has yet to be added.
Today, the FDA said that it had received reports of 6 cases of hemorrhagic or necrotizing pancreatitis in patients taking Byetta since its October alert. All patients required hospitalization, two patients died and four patients were recovering at time of reporting. Byetta was discontinued in all 6 cases.
The FDA alert said that Byetta and other potentially suspect drugs should be promptly discontinued if pancreatitis is suspected. There are no signs or symptoms that distinguish acute hemorrhagic or necrotizing pancreatitis associated with Byetta from the less severe form of pancreatitis. If pancreatitis is confirmed, doctors should initiate appropriate treatment and carefully monitor the patient until recovery. Byetta should not be restarted. Doctors should consider antidiabetic therapies other than Byetta in patients with a history of pancreatitis, the FDA said.
The FDA also said that healthcare professionals should instruct patients taking Byetta to seek prompt medical care if they experience unexplained persistent severe abdominal pain which may or may not be accompanied by vomiting.
The FDA said it is working with Amylin to add stronger and more prominent warnings in the product label about the risk of acute hemorrhagic or necrotizing pancreatitis.